The Chronicle of the Horse
MagazineNewsHorse SportsHorse CareCOTH StoreVoicesThe Chronicle UntackedDirectoriesMarketplaceDates & Results
 
Results 1 to 7 of 7
  1. #1
    Join Date
    Nov. 13, 2005
    Location
    Kentucky
    Posts
    4,171

    Default Weird symptoms (Neuro?)

    A friend's horse is showing some weird symptoms and I am just curious if anyone here has seen something similar. The horse is being seen by a vet on Monday, FYI. Anyway, horse is an eight year old mustang, airfern with a thyroid issue that is being treated with Thyro-L. Chestnut mare. About eight weeks ago she was diagnosed as having thrush which has seemed to clear up several times, only to come back. It started in one foot and now appears to be in all four. Two weeks ago, mare's back legs started buckling and dragging her hind toes when she walks. Owner did not call vet because she would behave normally for a few days and then the buckling and toe drag would come back. It has gotten worse the last fews days and the toe drag is consistent any time she walks. About a week ago her winter coat appeared to abruptly come in along with her breaking out in hives. She is on grass hay, pasture that is mowed short to try and control her weight, and a handful of equine senior to get her to eat the Thyro-L. Any ideas/opinions?



  2. #2
    Join Date
    Nov. 15, 2009
    Posts
    381

    Default

    Really it sounds like 2 separate issues. The toe dragging and buckling sounds neurologic while the coat sounds like Cushings - the hives could simply be from her sweating with the long coat. It is odd that everything seemed to happen at the same time. How long has she been on Thyro-L? If she started on it recently, it could be adverse reactions to it? Will be interested to hear what the vet thinks. I've never dealt with anything displaying symptoms like that all at the same time though have dealt with them separately.



  3. #3
    Join Date
    Jan. 16, 2002
    Location
    West Coast of Michigan
    Posts
    36,321

    Default

    Agree it sounds like two things, a fat horse with Cushings-type symptoms and a new case of toes dragging/buckling. The latter would have to be EPM in my book until proven otherwise, but things like C-spine injury or some sort of pelvis/SI problem would also have to be ruled out.

    99.99% of horses on Thyro-L do not have "thyroid issues" but are merely fat and the Thyrol-L is used to encourage weight loss and to increase insulin sensitivity.

    Mowing pasture short may not be the best way to deter grazing, as there is still plenty of sugars in the bases of grass plants. Muzzle is the best way, or a dry lot.
    Click here before you buy.



  4. #4
    Join Date
    Nov. 13, 2005
    Location
    Kentucky
    Posts
    4,171

    Default

    Thanks for opinions! The mare has lost a lot of weight in the last 6 months are so -- she was extremely obese. Ribs are now palpable and faintly visible. She switched from Thyro-L to a compounded version because the original companies stopped making it, I am wondering if that switch could have anything to do with her symptoms as well. I am definitely interested in what the vet finds. Thanks again!



  5. #5
    Join Date
    Jan. 16, 2002
    Location
    West Coast of Michigan
    Posts
    36,321

    Default

    If the hind end symptoms showed up very soon after switching brands of medication I would certainly add that to the list of concerns.
    Click here before you buy.



  6. #6
    Join Date
    Nov. 13, 2005
    Location
    Kentucky
    Posts
    4,171

    Default

    DW, thanks for that suggestion. I told my friend to mention the change in supplement and she said the hind leg stuff started about a week after she started the new stuff.



  7. #7
    Join Date
    Jan. 16, 2002
    Location
    West Coast of Michigan
    Posts
    36,321

    Default

    Usually compounding pharmacies do a fine job, but it's always possible that a drug was mixed up, a contaminant is present, etc.

    Hoping for a good vet report!
    Click here before you buy.



Similar Threads

  1. Weird Symptoms - Any others?
    By sillyb in forum Horse Care
    Replies: 3
    Last Post: Apr. 11, 2012, 02:55 PM
  2. neuro/vestibular symptoms - any ideas/experience??
    By Rock Of Ages in forum Horse Care
    Replies: 3
    Last Post: Nov. 12, 2010, 09:30 PM
  3. Subtle Neuro symptoms after adequan?
    By cutiepiepmu in forum Horse Care
    Replies: 4
    Last Post: Mar. 15, 2010, 08:27 PM
  4. Replies: 0
    Last Post: Oct. 22, 2009, 01:03 PM
  5. Need ideas for old horse with neuro symptoms
    By DQonaDraft in forum Horse Care
    Replies: 5
    Last Post: Aug. 31, 2009, 02:57 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •